Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 183, NWS Omaha, NE

June 25, 2002Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 25, 2002, 7:52 PM CDT for Antelope County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2002, 7:52 PM CDT (00:52 UTC)
Expired
Jun 25, 2002, 8:30 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Antelope County, NE

The radar

The Omaha radar (KOAX), 171 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 260052
SVROMA
NEC003-260130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
751 PM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 830 PM CDT

* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF CLEARWATER...OR ABOUT 27
  MILES SOUTHEAST OF ONEILL.  MOVEMENT WAS SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEARWATER AROUND 800 PM CDT
  NELIGH AROUND 825 PM CDT
  OAKDALE...ELGIN AROUND 830 PM CDT

THE PUBLIC REPORTED 3/4 INCH HAIL 4 MILES EAST OF EWING AT 747 PM 
CDT.

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4216 9826 4196 9813 4205 9787 4227 9814

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:30 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 25, 2:30 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT TUE JUN 25 2002

FORECAST CHALLENGES THUNDERSTORMS AND TEMPERATURES.

FORECAST SOUNDINGS AND MODIFIED SHARP SOUNDINGS INDICATING AIR MASS
ACROSS THE AREA THIS AFTERNOON WILL BE FAIRLY UNSTABLE WITH MINIMAL
CIN. THESE TRENDS BEING CONFIRMED ON GOES SOUNDING DATA. WEAK
BOUNDARY FM NE SD INTO N CNTRL NEB STARTING TO BE REINFORCED BY PUSH
OF COOLER AND DRIER AIR ACROSS WRN AND CNTRL DAKOTAS ASSOCIATED WITH
SEWD MOVING SHORTWAVE EXTENDING FM SOUTHEAST MANITOBA INTO N CNTRL
SD. THIS BOUNDARY WILL LIKELY SERVE AS THE PRIME FOCUS FOR
CONVECTIVE DEVELOPMENT TNGT THRU WED AS IT PUSHES SOUTH AND EAST.
TRENDS OF PREVIOUS FORECASTS APPEAR TO HAVE GENERAL SCENARIO IN HAND
WITH CHANCE FOR TSTMS DEVELOPING SOUTHEAST ACROSS FCST AREA TNGT. ON
WED MAIN POTENTIAL FOR SHOWERS AND TSTMS APPEARS IT WILL BE CONFINED
TO SRN ZONES VICINITY FRONTAL ZONE WITH DRIER AMD MORE STABLE AIR
SPREADING INTO NRN COUNTIES. MAIN QUESTION WHETHER TO HOLD MENTION
SRN COUNTIES WED EVENING. BASED ON NEW TIMING OF FRONT APPEARS SMALL
EVENING POPS AT BEST SHOULD HANDLE SITUATION. WED APEARS TO BE A
TEMP TRANSITION DAY WITH FRONT MOVING ACROSS FCST AREA WITH MAX TEMPS
VARYING FROM MID OR UPPER 80S NORTH OF FNT TO 90 TO 95 SOUTH. THU
LOOKS DRY WITH HIGH TEMPS GENLY IN MID OR UPPER 80S.

ALTHOUGH CONFIDENCE STARTS TO DECREASE AS ONE GOES DEEPER INTO THE
DAY 3-7 PERIOD WITH INCREASING RETURN FLOW AND CONVECTIVE CLIMATOLOGY
THIS TIME YEAR...APPEARS EXTNDED PERIOD WILL BE MAINLY DRY BASED ON
GENERAL UPPER LEVEL RIDGING. IN ADDITION NO SIGNIFICANT LOWER LEVEL
FEATURE APPEARS FORECAST BY MODELS IN AREA TO HELP INITIATE CONVECTIVE
DEVELOPMENT.

.OMA...NONE
WIESE

In the hours before

Special weather statement, Jun 25, 5:42 PM CDT, 2 hours 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
542 PM CDT TUE JUN 25 2002

STORM SPOTTER ACTIVATION WILL BE NEEDED IN NORTHEAST NEBRASKA
THIS EVENING AND EARLY TONIGHT.  SPOTTERS MAY ALSO BE NEEDED IN
OTHER PARTS OF EASTERN NEBRASKA AND WESTERN IOWA TONIGHT...
EXCEPT NEAR THE KANSAS AND MISSOURI BORDERS.

AFTERNOON HEATING HAS CREATED AN UNSTABLE AIRMASS OVER THE AREA.
THE INSTABILITY IS WEAKLY CAPPED BY WARM AIR AT MID LEVELS...BUT
THE CAP HAS BEEN BROKEN IN NORTHEAST NEBRASKA IN ADVANCE OF A
WEAK COLD FRONT.  STRONG THUNDERSTORMS WILL MOVE ACROSS
NORTHEAST NEBRASKA THIS EVENING.  SOME MAY CONTAIN LARGE HAIL
OR DAMAGING WINDS.

THE COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST TONIGHT...ALONG
WITH A LINE OF THUNDERSTORMS.  INSTABILITY IS EXPECTED TO WEAKEN
AFTER DARK...AND WIND SHEAR WILL REMAIN WEAK.  THERE WILL BE
A DECREASING CHANCE FOR SEVERE WEATHER AS THE LINE OF STORMS
MOVES INTO EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA.

THE NEXT CHANCE FOR SEVERE WEATHER WILL BE LATE WEDNESDAY
AFTERNOON.  BY THAT TIME...THE COLD FRONT IS FORECAST TO BE
LOCATED IN FAR NORTHERN KANSAS.  IF THE FRONT IS FURTHER NORTH
THAN EXPECTED...THEN A FEW SEVERE THUNDERSTORMS COULD OCCUR
IN FAR SOUTHERN NEBRASKA DURING THE LATE AFTERNOON OR EVENING.
ONCE AGAIN...THE MAIN HAZARDS FROM THESE STORMS WOULD BE
DAMAGING WINDS AND LARGE HAIL.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

JP

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:29 PM CDTSevere Thunderstorm WarningOAXAntelope46 min
Jun 25, 8:39 PM CDTSevere Thunderstorm WarningOAXBoone51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.